Quasi-random multilinear polynomials
- 6 Downloads
We consider multilinear Littlewood polynomials, polynomials in n variables in which a specified set of monomials U have ±1 coefficients, and all other coefficients are 0. We provide upper and lower bounds (which are close for U of degree below log n) on the minimum, over polynomials h consistent with U, of the maximum of |h| over ±1 assignments to the variables. (This is a variant of a question posed by Erdős regarding the maximum on the unit disk of univariate polynomials of given degree with unit coefficients.) We outline connections to the theory of quasi-random graphs and hypergraphs, and to statistical mechanics models. Our methods rely on the analysis of the Gale–Berlekamp game; on the constructive side of the generic chaining method; on a Khintchine-type inequality for polynomials of degree greater than 1; and on Bernstein’s approximation theory inequality.
Unable to display preview. Download preview PDF.
- A. Bonami, Étude des coefficients Fourier des fonctions de Lp(G), Université de Grenoble. Annales de l’Institut Fourier 20 (1970), 335–402.Google Scholar
- P. Borwein, Computational Excursions in Analysis and Number Theory, CMS Books in Mathematics, Vol. 10, Springer-Verlag, New York, 2002.Google Scholar
- A. M. Childs, R. Kothari, M. Ozols and M. Roetteler, Easy and hard functions for the boolean hidden shift problem, in 8th Conference on the Theory of Quantum Computation, Communication and Cryptography, Leibniz International Proceedings in Informatics, Vol. 22, Schloss Dagstuhl Leibniz-Zentrum fuer Informatik, Wadern, 2013, pp. 50–79.zbMATHGoogle Scholar
- J. F. Dillon, A survey of bent functions, NSA Technical Journal Special Issue, 1972, 191–215.Google Scholar
- J. Jedwab, D. J. Katz and K.-U. Schmidt, Littlewood polynomials with small L4 norm, Advances in Mathematics 59 (2013), 3210–3214.Google Scholar
- M. Krivelevich and B. Sudakov, Pseudo-random graphs, in More Sets, Graphs and Numbers, Bolyai Society Mathematical Studies, Vol. 15, Springer, Berlin, 2006, pp. 199–262.Google Scholar
- J. E. Littlewood, On polynomials±zm andeαmizm, z = eθi, Journal of the London Mathematical Society 41 (1966), 367–376, 1966. (Reprinted in The Collected Papers of J. E. Littlewood, Vol. 2, Oxford University Press, New York, 1982, pp. 1423-1433).Google Scholar
- L. Lovász, Large Networks and Graph Limits, American Mathematical Society Colloquium Publications, Vol. 60, American Mathematical Society, Providence, RI, 2012.Google Scholar
- P.-A. Meyer, Martingales and Stochastic Integrals. I, Lecture Notes in Mathematics, Vol. 284, Springer-Verlag, Berlin–New York, 1972.Google Scholar
- I. P. Natanson, Constructive Theory of Functions. Vol. 1, Frederick Ungar Publishing, New York 1964.Google Scholar
- H. S. Shapiro, Extremal problems for polynomials and power series, Master’s thesis, Massachusetts Institute of Technology, 1951.Google Scholar
- A. Thomason, Pseudorandom graphs, in Random Graphs’ 85 (Poznań, 1985), North-Holland Mathematics Studies, Vol. 144, North-Holland, Amsterdam, 1987, pp. 307–331.Google Scholar